Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Quad Cities, IA

May 18, 2000Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 2:29 PM CDT for Henry County, Rock Island County, Illinois. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 2:29 PM CDT (19:29 UTC)
Expired
May 18, 2000, 3:15 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:35 PM CDTHail 0.75Rock Is, IL
May 18, 2:50 PM CDTTornado F0Orion, IL
May 18, 2:58 PM CDTHail 0.75Coal Vly, IL
May 18, 3:00 PM CDTThunderstorm Wind 52 ESilvis, IL
May 18, 3:09 PM CDTTornado F0Geneseo, IL
May 18, 3:09 PM CDTThunderstorm WindCambridge, IL
May 18, 3:11 PM CDTTornado F0Woodhull, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 181930
SVRMLI
ILC073-161-182015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 315 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER TAYLOR
  RIDGE...OR 7 MILES SOUTHWEST OF ROCK ISLAND...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   FRUITLAND BY 235 PM CDT.
   MOLINE QUAD-CITY AIRPORT BY 240 PM CDT.
   COAL VALLEY BY 245 PM CDT.
   COLONA BY 250 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM !PASSES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO GOLFBALLS AND 
GUSTY WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. 

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, May 18, 2:32 AM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CDT THU MAY 18 2000

7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER
ABOUT IN LINE WITH 00Z MODEL FORECASTS.  A STATIONARY FRONT EXTENDS
EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA.  STRONG
OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT
SOUTHWARD.  WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION
OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY
STACKED SYSTEM.

MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN
TODAY.

00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE
STRONGER AND FASTER THAN THE ETA/NGM.  WILL LEAN TOWARD THE LATTER
WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA
BORDER.  THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT.

THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA
TODAY AND THIS EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT NORTH
OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE
ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC
THREAT ALONG AND SOUTH OF THE FRONT.  THE FORECAST TIMING OF THE
SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS
AFTERNOON SUPPORT THIS.

A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON
AND EVENING.  PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150
PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS.
HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT
OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER
SOUTHERN MN AND SOUTHERN WI.  SO...WILL MENTION HEAVY RAIN AS A
LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH.

THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES.

WOLF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Special weather statement, May 18, 10:28 AM CDT, 4 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-190500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT THU MAY 18 2000

...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS
AFTERNOON...

A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP
BY AFTERNOON.

STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT
WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE
PRIMARY RISK AND LOCALLY HEAVY RAINS.

AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE
FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE
HAIL AND STRONG WINDS.  HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE
LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME
APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING.

THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD
THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO
TONIGHT.

EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE
WEATHER REPORTS TO QUAD CITIES WFO.

NICHOLS
Local storm report, May 18, 12:44 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    ROCK FALLS                IL   .75 INCH HAIL
05/18/00   WHITESIDE                      REPORTED BY FIRE AND
                                          RESCUE.

1230 PM    ELY                       IA   1.75 INCH HAIL
05/18/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.  CAR
                                          WINDOWS BREAKING ON
                                          CARS ALONG I80

1234 LPM    COLESBURG                 IA   1 INCH HAIL
05/18/00   DELAWARE                       QUARTER SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 12:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    PALO                      IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1249 PM    WASHINGTON                IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1251 PM    3 S CEDAR RAPIDS          IA   2.5 INCH HAIL
05/18/00   LINN                           GOLF BALL TO TENNIS
                                          BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1253 PM    6 N FAIRFIELD             IA   1.5 INCH HAIL
05/18/00   JEFFERSON                      ONE INCH TO 1.5 INCH
                                          HAIL.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 18, 1:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    6 S CEDAR RAPIDS          IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL ON
                                          I380.  . REPORTED BY
                                          EMERGENCY MANAGEMENT.

1240 PM    HIAWATHA                  IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1240 PM    ROBINS                    IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 PM    8 E WASHINGTON            IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL AT
                                          INTERSECTION OF HIGHWAY
                                          218 AND HIGHWAY 92.  .
                                          REPORTED BY LAW
                                          ENFOR-CEMENT OFFICIAL.

0130 PM    3 NNW MUSCATINE           IA   FUNNEL CLOUD
05/18/00   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 18, 1:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    PROPHETSTOWN              IL   .5 INCH HAIL
05/18/00   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

1255 PM    WASHINGTON                IA   1.5 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

1256 PM    RICHMOND                  IA   .5 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

0116 PM    1 N NORTH ENGLISH         IA   .5 INCH HAIL
05/18/00   IOWA                           REPORTED BY STORM
                                          SPOTTER.

0120 PM    WASHINGTON                IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 2:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    1 S MUSCATINE             IA   FUNNEL CLOUD
05/18/00   MUSCATINE                      FUNNEL CLOUD REPORTED
                                          JUST SOUTH OF MUSCATINE
                                          ON HIGHWAY 61.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0155 PM    WILTON                    IA   1.75 INCH HAIL
05/18/00   MUSCATINE                      GOLF BALL SIZE HAIL IN
                                          WILTON.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0155 PM    MUSCATINE                 IA   1.75 INCH HAIL
05/18/00   MUSCATINE                     U GOLF BALL SIZE HAIL
                                          REPORTED IN MUSCATINE.
                                          . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside50 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson50 min
May 18, 12:43 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
May 18, 3:14 PM CDTSevere Thunderstorm WarningDVNHenry31 min
May 18, 3:14 PM CDTTornado WarningDVNHenry31 min
May 18, 3:21 PM CDTTornado WarningDVNBureau24 min
May 18, 3:28 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
May 18, 3:43 PM CDTTornado WarningDVNBureau47 min
May 18, 3:47 PM CDTTornado WarningDVNHenry28 min
May 18, 4:41 PM CDTTornado WarningDVNPutnam34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.